Tinnitus retraining therapy (TRT). This technique is based on the assumption that tinnitus results from abnormal neuronal activity (see "What's going on?"). The aim is to habituate the auditory system to the tinnitus signals, making them less noticeable or less bothersome. The main components of TRT are individual counseling (to explain the auditory system, how tinnitus develops, and how TRT can help) and sound therapy. A device is inserted in the ear to generate low-level noise and environmental sounds that match the pitch, volume, and quality of the patient's tinnitus. Depending on the severity of the symptoms, treatment may last one to two years.
In addition to treating associated problems (such as depression or insomnia), there are several strategies that can help make tinnitus less bothersome. No single approach works for everyone, and you may need to try various combinations of techniques before you find what works for you. If you have age-related hearing loss, a hearing aid can often make tinnitus less noticeable by amplifying outside sounds.
It can often be very helpful to talk to someone who understands how you are feeling, who can reassure you about any anxieties you may have, and answer your questions. We can provide details of self-help groups and contacts in the UK, and we also run a helpline on 0800 018 0527. Most of the people who run groups or are contacts have tinnitus themselves and have been helping people with the condition for a long time. Even if you don't want to take part in group activities, it can be a comfort to know there is someone you can contact.
If you develop tinnitus, it's important to see your clinician. She or he will take a medical history, give you a physical examination, and do a series of tests to try to find the source of the problem. She or he will also ask you to describe the noise you're hearing (including its pitch and sound quality, and whether it's constant or periodic, steady or pulsatile) and the times and places in which you hear it. Your clinician will review your medical history, your current and past exposure to noise, and any medications or supplements you're taking. Tinnitus can be a side effect of many medications, especially when taken at higher doses (see "Some drugs that can cause or worsen tinnitus").
What does he mean by “ends up in the brain”? Essentially, something that causes even temporary hearing damage — such as exposure to very loud noise or a blow to the head — can change activity patterns in the brain in ways that cause the ringing. Even though some damage or problem in the ear triggered tinnitus to begin with, you continue to hear the sound you do because of a signal from the brain.
Age-Related Hearing Loss: Also known as presbycusis, age-related hearing loss results from the cumulative effect of aging on hearing. This permanent, progressive, and sensorineural condition is most pronounced at higher frequencies. It commonly impacts people over the age of 50, as all people begin to lose approximately 0.5% of the inner ear’s hair cells annually starting at age 40.
Inspection of the eardrum may sometimes demonstrate subtle movements due to contraction of the tensor tympani (Cohen and Perez, 2003). Tensor tympani myoclonus causes a thumping. Another muscle, the stapedius, can also make higher pitched sounds. See this page for more. Opening or closing of the eustachian tube causes a clicking. The best way to hear "objective tinnitus" from the middle ear is simply to have an examiner with normal hearing put their ear up next to the patient. Stethoscopes favor low frequency sounds and may not be very helpful.
Most cases of tinnitus are unfortunately thought to be difficult to treat, and sometimes severe tinnitus cannot be treated at all when permanent and irreversible damage to the ears or nerves has occurred. That being said, many patients find natural tinnitus treatment methods and coping strategies to be very helpful in allowing them to adjust to the changes that tinnitus brings. Here are six of those tinnitus treatment options:
Overdosing on certain prescription drugs, recreational drugs or alcohol. This can sometimes cause permanent damage to nerves that affect hearing. In some cases when a pregnant women uses drugs during pregnancy, this can cause tinnitus to develop in her child. Common drugs that might contribute to tinnitus include ototoxics, psychotropic drugs, aminoglycosides, certain antibiotics and vancomycin.
Shore says her therapy isn’t for everyone — at least not yet. So far, she’s only treated patients who have a specific form of tinnitus that changes in intensity or pitch when a person moves certain parts of her body. For example, some tinnitus sufferers find the sound in their ears lessens when they clench their teeth or open their mouths wide. This suggests that some touch inputs can influence the tinnitus, Shore says. (Roughly two-thirds of tinnitus patients have this form of the condition, she adds.)
Objects or insects in the ear can be placed in the ear by patients themselves, or an insect crawling in the ear. Ear wax can also cause ear problems if Q-tips are overused to clean the ears. Symptoms of an object in the ear are inflammation and sensitivity, redness, or discharge of pus or blood. When to seek medical care for an object or insect in the ear is included in the article information.
Shelly-Anne Li is the VP of clinical research and operations at Sound Options Tinnitus Treatments Inc. As a research methodology consultant for various projects, she brings expertise in health research methods, as well as experience from conducting multi-site randomized controlled trials, mixed methods studies and qualitative research. Shelly-Anne Li is currently a PhD candidate at University of Toronto, and obtained her MSc (health sciences) from McMaster University.
Tinnitus is a symptom, not a disease. Most cases are due to damage to the microscopic endings of the sensory nerve in the inner ear, commonly from exposure to loud noise (as from amplified music or gunfire). Other causes include allergy, high or low blood pressure, a tumor, diabetes, thyroid dysfunction, and head or neck injury. In addition, some drugs, including aspirin and other anti-inflammatories, antibiotics, sedatives, and antidepressants can also cause tinnitus. If so, changing drugs or lowering the dosage usually helps.
Tinnitus is the perception of sound when no actual external noise is present. While it is commonly referred to as “ringing in the ears,” tinnitus can manifest many different perceptions of sound, including buzzing, hissing, whistling, swooshing, and clicking. In some rare cases, tinnitus patients report hearing music. Tinnitus can be both an acute (temporary) condition or a chronic (ongoing) health malady.